Mathematische Annalen

, Volume 373, Issue 1–2, pp 165–190 | Cite as

Some loci of rational cubic fourfolds

  • Michele BolognesiEmail author
  • Francesco Russo
  • Giovanni Staglianò


In this paper we investigate the divisor \({\mathcal {C}}_{14}\) inside the moduli space of smooth cubic hypersurfaces in \({\mathbb {P}}^5\), whose general element is a smooth cubic containing a smooth quartic rational normal scroll. By showing that all degenerations of quartic scrolls in \({\mathbb {P}}^5\) contained in a smooth cubic hypersurface are surfaces with one apparent double point, we prove that every cubic hypersurface contained in \({\mathcal {C}}_{14}\) is rational. Combining our proof with the Hodge theoretic definition of \({\mathcal {C}}_{14}\), we deduce that on a smooth cubic fourfold every class \(T\in {\text {H}}^{2,2}(X,\mathbb {Z})\) with \(T^2=10\) and \(T\cdot h^2=4\) is represented by a (possibly reducible) surface of degree four which has one apparent double point. As an application of our results and of the construction of some explicit examples, we also prove that the Pfaffian locus is not open in \({\mathcal {C}}_{14}\).



We have received support from the Research Network Program GDRE-GRIFGA, by PRIN Geometria delle Varietà Algebriche and by the Labex LEBESGUE. We would like to thank: A. Auel (a comment of whom inspired Theorem 4.7), M. Bernardara, C. Ciliberto, B. Hassett, A. Kuznetsov, D. Markushevich and H. Nuer for stimulating conversations and exchange of ideas. We heartfully thank the referees for their careful reading and for many suggestions, which lead to a significant improvement of the exposition.


  1. 1.
    Auel, A., Bernardara, M., Bolognesi, M., Várilly-Alvarado, A.: Cubic fourfolds containing a plane and a quintic del Pezzo surface. Algebraic Geom. 1(2), 181–193 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Addington, N., Hassett, B., Tschinkel, Y., Várilly-Alvarado, A.: Cubic Fourfolds Fibered in Sextic Del Pezzo Surfaces (2016).
  3. 3.
    Addington, N., Lehn, M.: On the symplectic eightfold associated to a Pfaffian cubic fourfold. J. Reine Angew. Math. 731, 129–138 (2017)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Alzati, A., Russo, F.: Some elementary extremal contractions between smooth varieties arising from projective geometry. Proc. Lond. Math. Soc. 89(1), 25–53 (2004)CrossRefzbMATHGoogle Scholar
  5. 5.
    Beauville, A., Donagi, R.: La variété des droites d’une hypersurface cubique de dimension \(4\). C. R. Acad. Sci. Paris Sér. I Math. 301(14), 703–706 (1985)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Beauville, A.: Determinantal hypersurfaces. Mich. Math. J. 48(1), 39–64 (2000). dedicated to William Fulton on the occasion of his 60th birthdayMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Danilov, V.I.: Decomposition of some birational morphisms. Math. USSR Izv. 16, 419–429 (1981)CrossRefzbMATHGoogle Scholar
  8. 8.
    Eisenbud, D., Green, M., Hulek, K., Popescu, S.: Restricting linear syzygies: algebra and geometry. Compos. Math. 141(6), 1460–1478 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Eisenbud, D., Green, M., Hulek, K., Popescu, S.: Small schemes and varieties of minimal degree. Am. J. Math. 128(6), 1363–1389 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Eisenbud, D., Hulek, K., Popescu, S.: A Note on the Intersection of Veronese Surfaces, Commutative Algebra, Singularities and Computer Algebra, NATO Science Series, vol. 115, pp. 127–139. Springer, Netherlands (2003)CrossRefzbMATHGoogle Scholar
  11. 11.
    Ein, L., Shepherd-Barron, N.: Some special Cremona transformations. Am. J. Math. 111(5), 783–800 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Fano, G.: Sulle forme cubiche dello spazio a cinque dimensioni contenenti rigate razionali del \(4^\circ \) ordine. Comment. Math. Helv. 15(1), 71–80 (1943)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fulton, W.: Intersection theory, second ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 2. Springer, Berlin (1998)Google Scholar
  14. 14.
    Grayson, D.R., Stillman, M.E.: Macaulay2—A Software System for Research in Algebraic Geometry (Version 1.10) (2017).
  15. 15.
    Hassett, B.: Special cubic fourfolds. Comp. Math. 120(1), 1–23 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hassett, B.: Cubic fourfolds, K3 surfaces, and rationality questions. In: R. Pardini, G. P. Pirola, (eds.) Rationality Problems in Algebraic Geometry: Levico Terme, Italy 2015, pp. 29–66. Springer International Publishing, Cham (2016)Google Scholar
  17. 17.
    Kontsevich, M., Tschinkel, Y.: Specialization of Birational Types, p. 17 (2017).
  18. 18.
    Laza, R.: The moduli space of cubic fourfolds via the period map. Ann. Math. 172(1), 673–711 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Looijenga, E.: The period map for cubic fourfolds. Invent. Math. 177(1), 213–233 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Russo, F.: On a theorem of Severi. Math. Ann. 316(1), 1–17 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Russo, F., Staglianò, G.: Congruences of 5-Secant Conics and the Rationality of Some Admissible Cubic Fourfolds, p. 13 (2017).
  22. 22.
    Tregub, S.L.: Two remarks on four-dimensional cubics. Uspekhi Mat. Nauk 48 290(2), 201–202 (1993) (translation in Russian Math. Surveys 48 (1993),(2) 206–208) Google Scholar
  23. 23.
    Vermeire, P.: Some results on secant varieties leading to a geometric flip construction. Comp. Math. 125(3), 263–282 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Voisin, C.: Théorème de Torelli pour les cubiques de \({\mathbb{P}}^5\). Invent. Math. 86(3), 577–601 (1986)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Michele Bolognesi
    • 1
    Email author
  • Francesco Russo
    • 2
  • Giovanni Staglianò
    • 3
  1. 1.Institut Montpellierain Alexander GrothendieckUniversité de Montpellier, CNRSMontpellier Cedex 5France
  2. 2.Dipartimento di Matematica e InformaticaUniversità degli Studi di CataniaCataniaItaly
  3. 3.Dipartimento di Ingegneria Industriale e Scienze MatematicheUniversità Politecnica delle MarcheAnconaItaly

Personalised recommendations